Thunderstorm Wind, Dubuque
- When
- May 15, 9:29 PM CST
- Where
- Dubuque County, (Dbq)dubuque Muni Ar
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.400, -90.720
This wind gust was measured by the Dubuque ASOS site.
Severe thunderstorms developed along and north of a warm front Monday evening, bringing large hail and damaging winds to areas near a line from Decorah, IA to Rockford IL. A few reports of tree damage were seen with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Severe thunderstorms developed along and north of a warm front Monday evening, bringing large hail and damaging winds to areas near a line from Decorah, IA to Rockford IL. A few reports of tree damage were seen with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 15, 5:53 PM CST, 3 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 653 PM CDT Mon May 15 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 330 PM CDT Mon May 15 2017 18z DVN raob sampled a capping inversion near 700 mb with a convective temperature of 90F. Weak impulse traversing through mean mid level ridging is aiding isolated convection over northeast IA north of surface warm front. The warm front extends roughly near the Highway 20 corridor at 20z, with summery temps in the mid to upper 80s and humid conditions south of the front. Monitoring for additional convection within cumulus field over central IA along outflow from earlier storms, and also into eastern IA and northwest IL near I-80 where heating has resulted in local pockets of temps near 90 degrees. Environment is characterized moderate to strong instability (MUCAPE and SBCAPE 2000-4000 J/kg) and effective bulk shear 35-50 kts north of I-80, thus should any convection develop it would have potential to become severe late this afternoon. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 330 PM CDT Mon May 15 2017 Tonight... picking up on thought from near term/synopsis above, early to mid evening dependent on cap erosion, debris drift and possible redevelopment or propagation back into the northern and northeastern CWA mainly in elevated mode. If some convection becomes sfc based along and south of the main warm front helped by upstream subtle meso-low , this mainly elevated storm chance in the north for the first part of the evening will be a moot point, as will be scrambling to beef up POPS and convection strength much further to the south with additional updates. Needless to say like the previous update discussions have mention, the weather watch will be on. If this elevated scenario mainly just affecting the northern CWA,just weakening debris, or everything adjusting to the north like most latest run CAMs and HiRes solutions suggest, the rest of the overnight mainly dry with a warm sector south breeze and DPTs keeping lows from dipping below the mid to lower 60s. Tuesday...As Great BSN/4-Corners region upper low rolls toward the southwestern plains, Upper ridge, capping thermal dome will look to get amplified up the mid and upper MS RVR Valley and points east. This may keep the local area capped and dry, as well as unseasonably warm. Several convective initiation parameters will look to congeal acrs the plains, MO RVR Valley, and up acrs NW/NC IA and MN later in the day and into the evening. To the lee of this activity including the local area, sfc winds becoming breezy at 15 to 25 MPH and higher gusts. Also expect debris clouds spilling in from the west to filter the insolation at times, otherwise the forecast highs in the mid to upper 80s may not be warm enough in spots and some record highs for the 16th may be in jeopardy. As for Tuesday night, ensemble MCS- generation parameters continue to align up the plains, MO RVR Valley and into the northwestern GRT LKS, and could see the scenario where the local CWA stays dry thru at least 06z/1 AM CDT Wed, while numerous convective clusters and MCS type features are propagating acrs the landscapes in the above mentioned areas, including the west half of IA. LLJ jet feed trends and steering vectors do bring some of this upstream activity into at least the western half of the CWA after Midnight into early Wed morning. But by that time may be a limited severe threat with just locally heavy rainfall a byproduct. ..12.. .LONG TERM...(Wednesday through next Monday) ISSUED AT 330 PM CDT Mon May 15 2017 Wednesday into Thursday...negatively tilted low projected by several 12z run solutions to pivot up northward acrs the MO RVR Valley and northwestern IA into southern MN by late Wed night. Neg tilted southwesterlies and brunt of strong shear pattern associated to the lee of this system may whirl acrs the area mainly Wed morning when there is limited instability. But any delay in timing and clearing breaks from convective debris for heating, may make for another window for the potentail of strong to severe storms in or close to the area on Wed. With the current model timing, points northwest, north and east of the DVN CWA may be more in line for strong storms and heavier rainfall bands of 1-2 inches by Wed afternoon and night. thursday may be mainly an in-between cyclone day, for a cooler and lower POP day. Friday through next Tuesday... In general, the next main cyclone will look to eject out northeastward up the Midwest and toward the GRT LKS, with descrepancies on how far north or south this system can push as well as timing. But more unsettled wet weather to the lee of this system to impact the region Friday into Saturday. More optimum severe weather set-ups may trend further to the south, while the local area is on the cooler but wet side of the storm track/ baroclinicity. Broad upper troffiness and cooler conditions seem to be the main synoptic scale pattern in line for the mid CONUS for early next week. ..12.. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) ISSUED AT 650 PM CDT Mon May 15 2017 Generally VFR conditions to prevail with a risk of thunderstorms at DBQ and possibly CID terminals next several hours with a complex in north central Iowa. This is handled with TEMPO group for DBQ and VCNTY wording at CID terminal. Winds will remain southerly at 5 to 15+ MPH through the period. && .CLIMATE... ISSUED AT 330 PM CDT Mon May 15 2017 Record Highs for tomorrow May 16... Moline.........90 in 1992 Cedar Rapids...90 in 1992 Dubuque........89 in 1936 Burlington.....92 in 1911 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...12 LONG TERM...12 AVIATION...Nichols CLIMATE...12
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 346 PM CDT Mon May 15 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-162100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 346 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT There is a chance of thunderstorms late this afternoon and evening north of Interstate 80. If storms develop they will have the potential to become severe. The main threat would be large hail, with damaging winds a secondary threat. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY There is a chance of thunderstorms late Tuesday night through Wednesday evening. Strong storms are possible Wednesday afternoon and evening. There is a risk of thunderstorms Thursday night through Saturday. It is too early to determine the severe weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for portions of the outlook area north of Interstate 80 late this afternoon and evening.
Special Weather Statement National Weather Service Quad Cities IA IL 735 PM CDT Mon May 15 2017 IAZ040>042-160145- Buchanan-Delaware-Dubuque- Including the cities of Independence, Manchester, and Dubuque 735 PM CDT Mon May 15 2017 ...Strong gusty winds with thunderstorms mainly to the north... Severe thunderstorms will move across Fayette and Clayton counties in Iowa and Grant County in Wisconsin over the next hour or so. However, strong gusty outflow winds of 30 to 45 mph are likely to affect areas along and especially north of Highway 20 through 830 pm.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
05/15/2017 E60 MPH DUBUQUE IA ASOS
52 KNOTS MEASURED.
&&
ALEXGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
914 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TSTM WND DMG APPLE RIVER CANYON STAT 42.45N 90.05W
05/15/2017 JO DAVIESS IL LAW ENFORCEMENT
TREE DOWN ON EAST CANYON RD. DELAYED REPORT, TIME
ESIMATED.
&&
PETERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
924 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM TSTM WND GST E FREEPORT 42.29N 89.63W
05/15/2017 M50 MPH STEPHENSON IL TRAINED SPOTTER
&&
PETERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL NW DAVIS 42.42N 89.42W
05/15/2017 M0.25 INCH STEPHENSON IL TRAINED SPOTTER
&&
PETERSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
05/15/2017 E60.00 MPH DUBUQUE IA ASOS
52 KNOTS MEASURED.
0857 PM TSTM WND DMG APPLE RIVER CANYON STAT 42.45N 90.05W
05/15/2017 JO DAVIESS IL LAW ENFORCEMENT
TREE DOWN ON EAST CANYON RD. DELAYED REPORT, TIME
ESIMATED.
0923 PM TSTM WND GST E FREEPORT 42.29N 89.63W
05/15/2017 M50.00 MPH STEPHENSON IL TRAINED SPOTTER
0940 PM HAIL NW DAVIS 42.42N 89.42W
05/15/2017 M0.25 INCH STEPHENSON IL TRAINED SPOTTER
&&
PETERSThe Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 03:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
This wind gust was measured by the Dubuque ASOS site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703399.